Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 41, NWS Green Bay, WI

August 11, 20234 counties in Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Aug 11, 2023, 7:50 PM CDT for 4 counties in Wisconsin. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2023, 7:50 PM CDT (00:50 UTC)
Expired
Aug 11, 2023, 8:30 PM CDT
In force
40 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Marathon County, WI, Portage County, WI, Waupaca County, WI, Waushara County, WI

The radar

The Green Bay radar (KGRB), 95 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 8:20 PM CDTTSTM WND DMG4 Nw Big Falls, WIDelayed report. Trees down northwest of Big Falls. The time of this report is an estimate based on radar data.
Aug 11, 8:22 PM CDTTSTM WND GST 46Wautoma, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 11, 7:08 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.8 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2023-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1317 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2023-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1317 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1147 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.4
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted.

831 
WUUS53 KGRB 120050
SVRGRB
WIC073-097-135-137-120130-
/O.NEW.KGRB.SV.W.0041.230812T0050Z-230812T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
750 PM CDT Fri Aug 11 2023

The National Weather Service in Green Bay has issued a

* Severe Thunderstorm Warning for...
  Portage County in central Wisconsin...
  Southeastern Marathon County in central Wisconsin...
  Waushara County in central Wisconsin...
  Waupaca County in northeastern Wisconsin...

* Until 830 PM CDT.

* At 750 PM CDT, severe thunderstorms were located along a line
  extending from near Bevent to near Whiting to 6 miles south of Lake
  Wazeecha, moving southeast at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Trained weather spotters.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Amherst around 800 PM CDT.
  Plainfield and Hartman Creek State Park around 810 PM CDT.
  Chain O' Lakes-King around 815 PM CDT.
  Waupaca around 820 PM CDT.
  Wautoma around 825 PM CDT.
  Redgranite, Fremont and Napowan Scout Camp around 830 PM CDT.

Other locations impacted by these severe thunderstorms include
Schmidt Corner, Northport, Coddington, Kellner, Ellis, Nelsonville,
King, Iola, Symco and Custer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4424 8960 4425 8973 4439 8972 4451 8953
      4484 8954 4475 8922 4468 8922 4468 8898
      4461 8873 4424 8874 4424 8889 4398 8907
      4398 8960
TIME...MOT...LOC 0050Z 299DEG 39KT 4474 8946 4448 8945 4428 8976 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Kurimski
2 follow-up statements
889 
WWUS53 KGRB 120111
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
811 PM CDT Fri Aug 11 2023

WIC073-097-135-137-120130-
/O.CON.KGRB.SV.W.0041.000000T0000Z-230812T0130Z/
Portage WI-Marathon WI-Waushara WI-Waupaca WI-
811 PM CDT Fri Aug 11 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR EASTERN PORTAGE...SOUTHEASTERN MARATHON...WAUSHARA AND WAUPACA
COUNTIES...

At 811 PM CDT, severe thunderstorms were located along a line
extending from 9 miles north of Amherst to Hartman Creek State Park
to 6 miles south of Plainfield, moving southeast at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Hartman Creek State Park and Chain O' Lakes-King around 815 PM 
  CDT.
  Waupaca around 825 PM CDT.
  Wautoma around 830 PM CDT.
  Fremont around 835 PM CDT.
  Redgranite around 840 PM CDT.
  New London around 845 PM CDT.

Other locations impacted by these severe thunderstorms include
Schmidt Corner, Northport, Coddington, Ellis, Nelsonville, King,
Iola, Symco, Custer and Manawa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4424 8960 4425 8973 4435 8964 4443 8942
      4477 8946 4475 8922 4468 8922 4468 8898
      4461 8873 4424 8874 4424 8889 4398 8907
      4398 8960
TIME...MOT...LOC 0111Z 299DEG 38KT 4458 8922 4432 8922 4412 8953 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Kurimski
676 
WWUS53 KGRB 120121
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
821 PM CDT Fri Aug 11 2023

WIC073-097-135-137-120131-
/O.EXP.KGRB.SV.W.0041.000000T0000Z-230812T0130Z/
Portage WI-Marathon WI-Waushara WI-Waupaca WI-
821 PM CDT Fri Aug 11 2023

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN PORTAGE...SOUTHEASTERN
MARATHON...WAUSHARA AND WAUPACA COUNTIES WILL EXPIRE AT 830 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central, northeastern and east central Wisconsin.

LAT...LON 4424 8960 4425 8973 4435 8964 4443 8942
      4477 8946 4475 8922 4468 8922 4468 8898
      4461 8873 4424 8874 4424 8889 4398 8907
      4398 8960
TIME...MOT...LOC 0121Z 299DEG 39KT 4453 8910 4427 8910 4407 8941 

$$

Kurimski

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 7:50 PM CDT, 0 minutes earlier.

Area forecast discussion, Aug 11, 7:50 PM CDT, 0 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
750 PM CDT Fri Aug 11 2023

Updated aviation portion for 00Z TAF issuance

.SHORT TERM...Tonight and Saturday
Issued at 248 PM CDT Fri Aug 11 2023

Main concern is on thunderstorm potential this evening.

As of 19Z all but a few light showers had departed the area from
the morning convection, with pockets of clear skies, but clouds
were mostly still scattered to broken. Even so, SBCAPE values
ranged from about 800 to 1800 J/kg across the forecast area,
highest in central Wisconsin, lowest near the Upper Michigan
border. Farther west, an area of convection was developing across
central MN associated with a mid-level shortwave and jet streak.
This will be the main focus for this evening.

Ahead of this, some isolated, mid-afternoon light showers were
starting to pop up across the CWA as of 1930Z, driven by
instability and weak WAA. While the instability is there, don't
think the forcing will be strong enough to get much going out of
these. Some brief rain, and maybe a few lightning strikes will be
the main concern.

The complex across central MN is expected to reach the western CWA
around 01Z. While this complex will likely grow over the next few
hours, by the time it reaches the GRB forecast area instability
will start to wane and becoming elevated. The area with the
greatest potential for severe storms is central Wisconsin between
about 01Z to 04Z, with damaging winds and large hail the main
threats. After that time severe potential looks low. However, rain
and non- severe storms will continue to track across the area,
focused mainly south of Hwy 29. After 07Z most of this activity
will depart.

The rest of the night...Some clearing across the southern CWA, but
clouds and fog are possible across the north, possibly dense fog
in spots. Lows will range from the middle 50s to lower 60s.

Saturday...Overall, should be a quiet and pleasant day. Clouds
will be more persistent across northern Wisconsin, with a few
stray instability showers possible in the afternoon. Highs will
range from the upper 60s across far northern Wisconsin, to the
low 80s in the Fox Valley.

.LONG TERM...Saturday Night Through Friday
Issued at 248 PM CDT Fri Aug 11 2023

A low pressure system developing across the upper Mississippi
Valley will bring the next chance for rain to the region Sunday
afternoon into Monday night. This will be a slow moving system
with strong dynamics and several rounds of rainfall expected
during this period. The rain will start Sunday afternoon across
central and north-central Wisconsin, then spread east Sunday
night. The system will occlude Sunday evening and slowly track
across the western Great Lakes region Monday with lingering wrap
around moisture Monday night as the system tracks off to the east.
Instability with this system will be fairly limited, which will
limit overall severe potential. However some strong storms are
possible Sunday evening given the strong dynamics and decent bulk
shear values in place. The system is on track to provide a
widespread rainfall of over an inch across all of the area during
this period.

After a dry period on Tuesday another low pressure system and
attendant cold front could bring the chance for additional showers
and thunderstorms during the middle part of the week. Once this
system clears the area dry weather is then expected for the end of
next week. Other than below normal temperatures on Monday,
temperatures during the week are expected to more or less be
around normal for this time of year.
&&

.AVIATION...for 00Z TAF Issuance
Issued at 750 PM CDT Fri Aug 11 2023

Isolated to scattered showers and a few storms will continue over
parts of eastern WI this evening, with a large cluster of storms
pushing across central WI. This cluster will race across east
central WI this evening, bringing brief lower CIGs and VSBYs and
gusty winds. Included thunder for AUW/CWA/ATW but held off on
GRB/MTW and will wait to see if the northern edge holds its line
or drops south. The storms will exit by 04-05z with only lingering
showers possible in north central WI overnight. Low clouds and fog
is also expected, mainly over north central WI overnight with some
IFR/LIFR conditions likely. More uncertainty in central WI.

Mainly dry conditions are expected on Saturday, but spotty showers
are possible, with a mix of low, mid and upper clouds. Northwest
winds will gust up to around 20 kts, possibly higher if we can mix
a little higher than expected.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM.....KLJ
LONG TERM......Kurimski
AVIATION.......Bersch
Hazardous weather outlook, Aug 11, 2:50 PM CDT, 5 hours before
Hazardous Weather Outlook
National Weather Service Green Bay WI
250 PM CDT Fri Aug 11 2023

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-122000-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
250 PM CDT Fri Aug 11 2023

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Thunderstorms are expected to arrive in central Wisconsin this
evening, around 8:00 PM. These storms could be strong or severe
and produce damaging winds and hail. There is only a marginal
threat of severe storms elsewhere during the evening.

Fog development is possible across northern Wisconsin tonight,
some of which could become dense.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

Thunderstorms are possible Sunday and Monday. Some of these storms
may become strong Sunday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

LMZ521-522-541>543-122000-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
250 PM CDT Fri Aug 11 2023

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Scattered thunderstorms are possible this evening. Some storms
could produce strong winds during the evening.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

Thunderstorms are possible Sunday and Monday. Any thunderstorms
could pose a hazard to mariners.

KLJ/Kurimski

In the hours before

Special weather statement, Aug 11, 6:15 PM CDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Green Bay WI
615 PM CDT Fri Aug 11 2023

WIZ013-112345-
Northern Marinette County WI-
615 PM CDT Fri Aug 11 2023

...A strong thunderstorm will impact portions of north central
Marinette County through 645 PM CDT...

At 615 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pembine, or 14 miles southeast of Iron Mountain, moving east at 30
mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of north central
Marinette County, including the following locations... Miscauno
Island and Kremlin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4575 8787 4573 8786 4571 8781 4570 8781
      4568 8778 4567 8778 4566 8783 4560 8777
      4557 8779 4557 8783 4556 8783 4559 8800
      4576 8795 4576 8790
TIME...MOT...LOC 2315Z 280DEG 24KT 4567 8787

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Kurimski
Special weather statement, Aug 11, 6:33 PM CDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Green Bay WI
633 PM CDT Fri Aug 11 2023

WIZ030-035-120015-
Wood WI-Marathon WI-
633 PM CDT Fri Aug 11 2023

...Strong thunderstorms will impact portions of northwestern Wood and
western Marathon Counties through 715 PM CDT...

At 633 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Medford to near Owen to 9 miles northeast
of Fairchild. Movement was southeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Spencer around 655 PM CDT.
  Marshfield around 705 PM CDT.

Other locations impacted by these storms include Edgar, North Wood
County Park, Big Eau Pleine County Park, Little Chicago, Auburndale,
March Rapids, Hamburg, Hewitt, Rib Falls and Fenwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4503 9031 4504 9020 4512 9020 4512 8997
      4504 8963 4466 8984 4436 9028 4438 9032
TIME...MOT...LOC 2333Z 295DEG 32KT 4515 9041 4491 9053 4470 9083

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Kurimski
Local storm report, Aug 11, 7:09 PM CDT, 41 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
709 PM CDT Fri Aug 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     Tstm Wnd Gst     Marshfield              44.66N 90.16W
08/11/2023  M51 MPH          Wood               WI   ASOS

&&
Local storm report, Aug 11, 7:32 PM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
732 PM CDT Fri Aug 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0731 PM     Tstm Wnd Gst     Mosinee                 44.78N 89.69W
08/11/2023  M47 MPH          Marathon           WI   AWOS

&&
Local storm report, Aug 11, 7:36 PM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
736 PM CDT Fri Aug 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     Tstm Wnd Dmg     Marshfield              44.66N 90.16W
08/11/2023                   Wood               WI   Law Enforcement

            1 downed tree on powerline at 6th and Ash in
            Marshfield. Time estimated.

&&
Local storm report, Aug 11, 7:49 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Green Bay WI
749 PM CDT Fri Aug 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0746 PM     Tstm Wnd Gst     3 W Plover              44.45N 89.59W
08/11/2023  M59 MPH          Portage            WI   CO-OP Observer

            Measured at COOP station PLOW3.

&&

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 7:15 PM CDTSevere Thunderstorm Warning Considerable damage threatGRBMarathon, Portage, Wood50 min
Aug 11, 7:44 PM CDTSevere Thunderstorm WarningGRBMarinette29 min
Aug 11, 8:12 PM CDTSpecial Weather StatementGRBDoor63 min
Aug 11, 8:27 PM CDTSpecial Weather StatementGRBOutagamie, Waupaca, Winnebago48 min
Aug 11, 8:29 PM CDTSpecial Marine WarningGRB91 min
Aug 11, 8:53 PM CDTSevere Thunderstorm WarningGRBDoor28 min
Aug 11, 9:01 PM CDTSpecial Marine WarningGRB71 min
Aug 11, 9:05 PM CDTSpecial Weather StatementGRBBrown, Calumet, Outagamie40 min
Aug 11, 9:19 PM CDTSpecial Marine WarningGRB92 min
Aug 11, 9:21 PM CDTSpecial Marine WarningGRB27 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.